Many people are concerned about the potential for withdrawal symptoms when they stop taking Lexapro. Lexapro is a prescription medication that’s used to treat depression and anxiety. It belongs to a class of drugs called selective serotonin reuptake inhibitors (SSRIs).
It is understandable to be worried about withdrawing from a medication that you have been taking for some time, but it is important to remember that everyone experiences Lexapro withdrawal differently.
If you’re considering discontinuing use of Lexapro, you likely have a lot of questions. In this post, we’ll answer five common questions about Lexapro withdrawal. By understanding what to expect, you can make the process a little easier on yourself.
Keep in mind that everyone’s experience is different, so these answers are meant only as general guidelines. So if you still have questions after reading this post, be sure to speak with your doctor. They can help guide you through the process and answer any additional questions you may have.
1) Will Lexapro Cause Withdrawal Symptoms?
Yes. If you abruptly stop taking Lexapro, it is possible that you will experience some withdrawal symptoms due to the serotonin imbalance in your system. Many people are often surprised by the intensity of their withdrawal symptoms. A lot of times, severe withdrawal happens because users stop taking the medication abruptly. This causes an imbalance in the brain and body.
That’s why if you are considering stopping your Lexapro use, be sure to speak with your doctor first before making any changes to your medication routine. It is recommended that you wean off of this medication before stopping completely if you do not want to experience bothersome or even painful withdrawal symptoms.
2) When Does Lexapro Withdrawal Start?
Withdrawal symptoms most often occur within three days of stopping the antidepressant. However, this timeline is not absolute. Some people may experience withdrawal symptoms earlier or for some, they may not begin until a week after they have stopped taking Lexapro.
Lexapro users who are not aware that this drug causes withdrawal symptoms are often confused by their worsening depression or anxiety, on top of other symptoms like dizziness, sleep issues, and more.
If you have been taking Lexapro and have suddenly stopped using the drug, the new symptoms that you may be experiencing can be attributed to withdrawal.
3) How Long Does Lexapro Withdrawal Last?
Like the timeline for when withdrawal starts, this also varies by individual. It is not uncommon for patients to experience withdrawal symptoms for several weeks once they have discontinued the drug.
Typically, withdrawal symptoms may last for up to three weeks. Again, it is important to understand that everyone’s experience will be different. Depending on how long you’ve been taking the drug and how much you were taking, symptoms may start earlier and/or last longer.
4) What Are the Common Lexapro Withdrawal Symptoms?
There are a wide range of symptoms that people experience when they quit using this medication. Patients who abruptly stop taking Lexapro often complain about some of the these symptoms:
- Balance problems
- Electric shock sensations
- Flu-like symptoms
- Insomnia and sleep issues
- Loss of coordination
- Muscle spasms
- Panic attacks
- Vivid dreams
5) What Helps Lexapro Withdrawal?
For people who want to avoid experiencing Lexapro withdrawal symptoms, it’s always a question what to do. One of the common recommendations to avoid withdrawal symptoms is to taper off the drug.
Tapering off means you will be gradually decreasing your Lexapro dosage until you eventually stop taking this medication altogether. You can do this by taking less each week for a month or more, depending on how long you’ve been taking this medication and how much you take each day.
If you wean yourself off it slowly, the body has time to adjust and should not feel such a drastic impact when stopping. While this could help you avoid withdrawal symptoms, it is still recommended to consult your doctor.
If you find yourself struggling to stop taking Lexapro, you may want to seek the help of a professional for guidance. It is possible that you may be suffering from Lexapro addiction. In this scenario, it is best to consult with a professional addiction treatment center that can help you safely stop using the drug while managing potential withdrawal symptoms that may occur.
If you or a loved one is struggling with substance abuse, help is available.
Contact Morningside Recovery by Lighthouse today.